Back to all discussions

Gabapentin

Hello everyone,
In March 2015 my headache specialist put me on Gabapentin as a preventative for my chronic intractable migraines. She started me off slow and now I'm taking 3 100mg capsules two times a day. So far I've not noticed any decrease in frequency or severity of my migraines. I'm also doing the Botox and using the Cefaly headband device.

My question to the community is has anyone had success being on Gabapentin? I'm not sure if I just need to give the medicine more time or if I need an adjustment to it or if it's time to give up on it. I've already been on a bunch of other preventatives that have failed including Inderal, Topamax, Depakote, and Zonegram.

Any help/feedback/or suggestions are greatly appreciated. Thank you.

  1. Hi Jess,

    I'm not sure if your doctor mentioned it can take up to 90 days before we see a reduction in our migraine frequency and severity when we start new medications. And this isn't until we are at the proper dose. Also during this time potential side effects can lessen as our body adjusts to new medication. This can feel like forever when we continually have attacks. It is however, important to give each medication a fair trial or we'll never know if it would have been THE medication that would have worked. Does that make sense?

    Let me know what you think,
    Nancy

    1. I just started gabapentin. I'm on my 2nd complete day. I started in the afternoon so l took 2 on the first day. Afternoon and before bed. I'm trying to adjust to the "buzzing" feeling but it is definitely helping. I'm very excited. The list of things I have tried and failed over 5 years is too long to type right now. I also get Botox and use inderal. I use a tens unit at home and ice packs. My rescue medicine is imitrex the "air" shot. Hurts really bad for a minute. Anyway, my Dr told me to adjust to gabapentin as my body needed to start, take one if I did well take the second that day. I got results pretty fast so I counted the hours until I could take #2. It was beginning to return by the time it was time to take the next dose. I'm going to give it a good solid try, it seems to be giving me some relief and I have not had any hope in a while! Prayers to you that you find relief, too.

      1. Hi Jess, Hope your starting to feel better.

        I've been on gabapentin twice (currently reduced to 600mg from 3000mg daily), having gone back to topamax as my main preventative. I have fibromyalgia, neuropathy due to injuries, as well as chronic migraine. After 3 years on the gabapentin, it had quit working, so my Dr and I decided to switch back to topamax. During the weaning off, switch over, I ended up finding somewhat happy place of full dose topamax, little bit gabapentin that might actually be my correct balance. Probably be another couple of months to know for sure. Goodness knows we've tried and abandoned so many combo's of other medications.

        Gapapentin by itself has never been a great migraine preventative for me. It reduced the intensity of the migraines, reduced the nausea, reduced the visual auras, but "never reduced the # of migraines" I got.

        Topamax is just the opposite for me (also been on it before). It reduces the "# of migraines" by 50% which means 3-4 migraine free days a week, as well as reducing other symptoms, but not the intensity. Turned out it was also better for my nerve pain as well significantly reducing my need for pain relief for my sciatica, yeh.

        Have you gotten any help from the Cefaly headband device?

        1. I am now taking gabapenton 100 mg, two in the morning and afternoon and 1 at night. I think it has helped the frequency of my intractable chronic migraines to a small degree, but the intensity more. Also I understand it makes most people calm and tired, it has jumped my energy level up 300%. I can't believe the difference. If I'm not having an attack I actually do something other than sit on the couch. I'm loving it. A little better quality of life. Thank you, Lord!

          or create an account to reply.